Skip to main content

Multilevel Monte Carlo Simulation of Statistical Solutions to the Navier–Stokes Equations

Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS,volume 163)

Abstract

We propose Monte Carlo (MC), single level Monte Carlo (SLMC) and multilevel Monte Carlo (MLMC) methods for the numerical approximation of statistical solutions to the viscous, incompressible Navier–Stokes equations (NSE) on a bounded, connected domain \(D\subset \mathbb {R}^d\), \(d=1,2\) with no-slip or periodic boundary conditions on the boundary \(\partial D\). The MC convergence rate of order 1/2 is shown to hold independently of the Reynolds number with constant depending only on the mean kinetic energy of the initial velocity ensemble. We discuss the effect of space-time discretizations on the MC convergence. We propose a numerical MLMC estimator, based on finite samples of numerical solutions with finite mean kinetic energy in a suitable function space and give sufficient conditions for mean-square convergence to a (generalized) moment of the statistical solution. We provide in particular error bounds for MLMC approximations of statistical solutions to the viscous Burgers equation in space dimension \(d=1\) and to the viscous, incompressible Navier-Stokes equations in space dimension \(d=2\) which are uniform with respect to the viscosity parameter. For a more detailed presentation and proofs we refer the reader to Barth et al. (Multilevel Monte Carlo approximations of statistical solutions of the Navier–Stokes equations, 2013, [6]).

Keywords

  • Multilevel Monte Carlo method
  • Navier–Stokes equations
  • Statistical solutions
  • Finite volume

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-319-33507-0_8
  • Chapter length: 19 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   169.00
Price excludes VAT (USA)
  • ISBN: 978-3-319-33507-0
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   219.99
Price excludes VAT (USA)
Hardcover Book
USD   219.99
Price excludes VAT (USA)
Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6

References

  1. ALSVID-UQ. Version 3.0. http://www.sam.math.ethz.ch/alsvid-uq

  2. Abdulle, A., Barth, A., Schwab, Ch.: Multilevel Monte Carlo methods for stochastic elliptic multiscale PDEs. Multiscale Model. Simul. 11(4), 1033–1070 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  3. Bahouri, H., Chemin, J.-Y., Danchin, R.: Fourier Analysis and Nonlinear Partial Differential Equations. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 343. Springer, Heidelberg (2011)

    Google Scholar 

  4. Barth, A., Lang, A.: Multilevel Monte Carlo method with applications to stochastic partial differential equations. Int. J. Comput. Math. 89(18), 2479–2498 (2012)

    MathSciNet  CrossRef  MATH  Google Scholar 

  5. Barth, A., Lang, A.: Simulation of stochastic partial differential equations using finite element methods. Stochastics 84(2–3), 217–231 (2012)

    MathSciNet  MATH  Google Scholar 

  6. Barth, A., Schwab, Ch., Šukys, J.: Multilevel Monte Carlo approximations of statistical solutions of the Navier–Stokes equations. Research report 2013-33, Seminar for Applied Mathematics, ETH Zürich (2013)

    Google Scholar 

  7. Foiaş, C., Manley, O., Rosa, R., Temam, R.: Navier-Stokes equations and turbulence. Encyclopedia of Mathematics and its Applications, vol. 83. Cambridge University Press, Cambridge (2001)

    Google Scholar 

  8. Foiaş, C., Rosa, R., Temam, R.: Properties of time-dependent statistical solutions of the three-dimensional Navier-Stokes equations. Annales de l’Institute Fourier 63(6), 2515–2573 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  9. Heywood, J.G., Rannacher, R.: Finite element approximation of the nonstationary Navier-Stokes problem. I. Regularity of solutions and second-order error estimates for spatial discretization. SIAM J. Numer. Anal. 19(2), 275–311 (1982)

    MathSciNet  CrossRef  MATH  Google Scholar 

  10. Karlsen, K.H., Koley, U., Risebro, N.H.: An error estimate for the finite difference approximation to degenerate convection-diffusion equations. Numer. Math. 121(2), 367–395 (2012)

    MathSciNet  CrossRef  MATH  Google Scholar 

  11. Leonardi, F., Mishra, S., Schwab, Ch.: Numerical Approximation of Statistical Solutions of Incompressible Flow. Research report 2015-27, Seminar for Applied Mathematics, ETH Zürich (2015)

    Google Scholar 

  12. LeVeque, R.: Numerical Solution of Hyperbolic Conservation Laws. Cambridge Press, Cambridge (2005)

    Google Scholar 

  13. Mishra, S., Schwab, Ch., Šukys, J.: Multi-level Monte Carlo Finite Volume methods for nonlinear systems of conservation laws in multi-dimensions. J. Comput. Phys. 231(8), 3365–3388 (2012)

    MathSciNet  CrossRef  MATH  Google Scholar 

  14. Rosa (Cray XE6). Swiss National Supercomputing Center (CSCS), Lugano. http://www.cscs.ch

  15. Šukys, J., Mishra, S., Schwab, Ch.: Static load balancing for Multi-Level Monte Carlo finite volume solvers. PPAM 2011, Part I, LNCS, vol. 7203, pp. 245–254. Springer, Heidelberg (2012)

    Google Scholar 

  16. Temam, R.: Navier-stokes equations and nonlinear functional analysis. CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 41. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1983)

    Google Scholar 

  17. Yudovič, V.I.: A two-dimensional non-stationary problem on the flow of an ideal incompressible fluid through a given region. Mat. Sb. (N.S.) 64(106), 562–588 (1964)

    Google Scholar 

Download references

Acknowledgments

The research of Ch. S. and A. B. is partially supported under ERC AdG 247277. The research of J. Š. was supported by ETH CHIRP1-03 10-1 and CSCS production project ID S366. The research of A.B. leading to these results has further received funding from the German Research Foundation (DFG) as part of the Cluster of Excellence in Simulation Technology (EXC 310/2) at the University of Stuttgart, and it is gratefully acknowledged. The research of A. B. and J. Š. partially took place at the Seminar für Angewandte Mathematik, ETH Zürich. The authors thank S. Mishra and F. Leonardi for agreeing to cite numerical tests from [11] in space dimension \(d=2\).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Andrea Barth .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2016 Springer International Publishing Switzerland

About this paper

Cite this paper

Barth, A., Schwab, C., Šukys, J. (2016). Multilevel Monte Carlo Simulation of Statistical Solutions to the Navier–Stokes Equations. In: Cools, R., Nuyens, D. (eds) Monte Carlo and Quasi-Monte Carlo Methods. Springer Proceedings in Mathematics & Statistics, vol 163. Springer, Cham. https://doi.org/10.1007/978-3-319-33507-0_8

Download citation